Missouri, 2016

Flash Flooding in Missouri, August 5, 2016

August 5, 2016 · NWS PAH · 2 events in 2 counties and zones

Several large clusters of thunderstorms developed ahead of a cold front as it moved south into southeast Missouri during the heat of the afternoon. Winds aloft were rather weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several large clusters of thunderstorms developed ahead of a cold front as it moved south into southeast Missouri during the heat of the afternoon. Winds aloft were rather weak. However, the storms moved into a corridor of very moist and unstable air with surface dew points from 75 to 80. Local flash flooding resulted from the tropical moisture and weak steering winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 2:02 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 5, 2:02 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
302 PM CDT FRI AUG 5 2016

.SHORT TERM...(Tonight through Sunday night)
Issued at 234 PM CDT Fri Aug 5 2016

Thunderstorms continue to fire this PM along old outflow boundary
that was laid out by overnight convection off to our north.
Torrential rainfall with PWATs running up close to 2 inches and
nearly continuous deadly lightning have been the main thunderstorm
hazards thus far. Still thinking that lack of shear and weak mid
lvl lapse rates should preclude a big severe threat, tho an
isolated storm or two may pulse to severe levels. DCAPEs running
in the 1000-1300 J/KG range over western KY could aid in localized
damaging wind gusts so will need to monitor into the early
evening.

Cold front will then slip south through the region during the
night. Scattered shower/thunder chances will then linger on
Saturday in a moist, post-frontal environment, mainly over
the southern third or so of the forecast area, as the front
begins continues slowly south through the TN Valley. Extensive
clouds and light a northerly breeze should bring welcome relief
from the excessive heat. We may actually see surface dewpoints
fall back into the 60s by the time Sunday rolls around. Sunday
looks to be the "pick day" of the weekend with lower humidity, very
temps in the 80s and little if any chance for showers.

.LONG TERM...(Monday through Friday)
Issued at 234 PM CDT Fri Aug 5 2016

Models continue to show the frontal system remaining just southwest
of the PAH forecast area early next week.  This will keep any shower
and thunderstorm activity focused in southeast Missouri and to the
west and south.  Daytime heating should be the main trigger, so kept
any pops out of the night time periods.  By Wednesday, the remnants
of the front will try to lift northeast, and this will keep our
region unstable.  We will see a little better chances of showers and
storms across the entire region Wednesday through Friday, with small
chances even continuing into the overnight hours.

Conditions will remain a bit milder on Monday with highs in the
upper 80s and dew points in the upper 60s to around 70 degrees.
Warmer and more humid air will begin filtering back into the area on
Tuesday, with heat indices near 100 degrees possible in southeast
Missouri.  The entire region will see heat indices around 100
degrees by Wednesday, and these values will be common in the
afternoons through the end of the week. Overnight lows will be
around 70 degrees Monday night, and in the lower to middle 70s the
rest of the week.

&&

.AVIATION...
Issued at 255 PM CDT Fri Aug 5 2016

With the approach of a front today, sct thunderstorm activity
will increase this afternoon. Will play the VCTS card most
locations until placement becomes more established. Front will
pass through the region tonight and turn winds more northerly by
12z Sat.

&&

.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 8 PM CDT this evening for ILZ083-085>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...Heat Advisory until 8 PM CDT this evening for INZ085-086.

KY...Heat Advisory until 8 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...RST
AVIATION...JP
Hazardous weather outlook, Aug 5, 3:08 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT FRI AUG 5 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
408 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE TODAY WITH THE APPROACH OF A
FRONT. FREQUENT DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS WILL BE
THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
PORTIONS OF SOUTHEAST MISSOURI MONDAY AND TUESDAY...THEN OVER THE
REST OF THE QUAD STATE REGION WEDNESDAY AND THURSDAY. DEADLY
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Paducah radar (KPAH), 71 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cape Girardeau

When
August 5, 3:50 PM CST to 5:15 PM CST
Where
Cape Girardeau County, 2 mi S of Cape Girardeau to 4 mi NE of Cape Girardeau
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.271, -89.530

Numerous streets were flooded and impassable in the city of Cape Girardeau. There were several water rescues of stranded motorists.

Flash Flood, Bollinger

When
August 5, 4:15 PM CST to 5:15 PM CST
Where
Bollinger County, 2.83 mi WSW of Scopus to Hurricane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.390, -89.980

Portions of Highway M were flooded. Around an inch of rain fell in 20 minutes in Marble Hill.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652344, 652343.